Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 341, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 31, 2009, 7:28 PM CDT for Custer County, Nebraska. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2009, 7:28 PM CDT (00:28 UTC)
- Expired
- Jul 31, 2009, 8:15 PM CDT
- In force
- 47 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Custer County, NE
The radar
The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:35 PM CDT | HAIL 0.88 | 15 Sw Broken Bow, NE | |
| Jul 31, 7:38 PM CDT | HAIL 0.88 | 6 N Oconto, NE | |
| Jul 31, 7:53 PM CDT | HAIL 1.75 | Oconto, NE | |
| Jul 31, 8:12 PM CDT | HAIL 1.5 | 5 Wnw Eddyville, NE | PING PONG BALL SIZE HAIL AND WINDS TO AROUND 60 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2289 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 010028
SVRLBF
NEC041-010115-
/O.NEW.KLBF.SV.W.0341.090801T0028Z-090801T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT FRI JUL 31 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
THIS INCLUDES THE CITY OF BROKEN BOW...
* UNTIL 815 PM CDT
* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF PRESSEY STATE WILDLIFE MANAGEMENT AREA...OR 9 MILES
SOUTH OF BROKEN BOW...AND MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES SOUTHWEST OF BERWYN BY 740 PM CDT...
6 MILES SOUTHWEST OF ANSLEY BY 755 PM CDT...
MASON CITY AND INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD BY 805 PM
CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WESTERN NEBRASKA.
&&
LAT...LON 4104 9920 4103 9949 4104 9983 4112 9989
4128 9992 4141 9979 4144 9973 4144 9956
4141 9933 4137 9918 4105 9919
TIME...MOT...LOC 0028Z 293DEG 24KT 4128 9965
$$
TAYLOR1 follow-up statement
000
WWUS53 KLBF 010052
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT FRI JUL 31 2009
NEC041-010115-
/O.CON.KLBF.SV.W.0341.000000T0000Z-090801T0115Z/
CUSTER NE-
752 PM CDT FRI JUL 31 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...
AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR OCONTO...OR 21 MILES SOUTH OF BROKEN BOW...MOVING SOUTH
AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WESTERN NEBRASKA.
&&
LAT...LON 4104 9920 4103 9949 4104 9983 4112 9989
4128 9992 4141 9979 4144 9973 4144 9956
4141 9933 4137 9918 4105 9919
TIME...MOT...LOC 0052Z 349DEG 29KT 4110 9971
$$
TAYLORWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:58 PM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 31, 2:58 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 258 PM CDT FRI JUL 31 2009 .DISCUSSION... COLD FRONT JUST NOW MAKING IT/S WAY INTO NORTHWEST NEBRASKA...WITH TOWERING CU INVOF OF THE FRONT. BETTER LOW LEVEL MOISTURE RESIDES JUST TO THE SOUTHEAST OF THIS AREA ACROSS SOUTHWEST INTO CENTRAL NEBRASKA. EXPECT THUNDERSTORMS TO DEVELOP SHORTLY ACROSS NORTHWEST NEBRASKA...AND THEN INTENSIFY AS THEY MOVE SOUTHEAST INTO THE BETTER LOW LEVEL MOISTURE. SHEAR PROFILES INCREASE BY LATE THIS AFTERNOON ACROSS SOUTHWEST INTO CENTRAL NEBRASKA...AND WITH LOW LEVEL MOISTURE CONTINUING TO INCREASE /DEW POINTS IN THE UPPER 50S TO LOWER 60S/ EXPECT A FEW OF THE STORMS TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. FRONT AND STORMS SHOULD HAVE EXITED ALL OF THE AREA BY 06Z SATURDAY...WITH DRY AND COOL AIR FILTERING IN BEHIND THE FRONT. THIS DRY AND COOL AIR SHOULD LEAD TO A NICE DAY SATURDAY...ALTHOUGH WINDS COULD GUST UP TO 20 MPH AT TIMES FROM THE NORTHWEST. HIGHS SHOULD REACH THE UPPER 70S TO LOWER 80S. HIGH PRESSURE CENTER OVER THE AREA SATURDAY NIGHT...SO CLEAR...CALM...AND COOL CONDITIONS EXPECTED. SUNDAY...SOUTHERLY FLOW WILL BRING SOME LOW LEVEL MOISTURE BACK INTO THE AREA...AND ALSO WARMER TEMPS. A COLD FRONT WILL MAKE IT/S WAY INTO THE AREA BY LATE AFTERNOON...WITH TEMPS INTO THE 90S FOR NEARLY ALL LOCATIONS AHEAD OF THE FRONT. SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE EASTERN PARTS OF THE AREA BY LATE AFTERNOON AND NIGHT WERE THE BETTER LOW LEVEL MOISTURE WILL RESIDE...ALONG WITH THE COLD FRONT MOVING THROUGH. MODELS HAVE COME INTO BETTER AGREEMENT NEXT WEEK...AND APPEARS AS IF THE HUDSON BAY LOW WILL WEAKEN SOME...AND A TROUGH/UPPER LOW WILL MOVE INTO THE WESTERN CONUS. THIS SPELLS WARMER WEATHER FOR OUR PART OF THE COUNTRY. LOW LEVEL MOISTURE WILL INCREASE SOME AS WELL...AND THIS COULD LEAD TO SCATTERED AFTERNOON AND NIGHTTIME THUNDERSTORMS. APPEARS BEST CHANCES WILL COME DURING MID WEEK...AS THE TROUGH OUT WEST EJECTS SOME UPPER LEVEL DISTURBANCES EAST ACROSS THE AREA. && .AVIATION... VISUAL FLIGHT RULES ARE EXPECTED THROUGH 18Z SATURDAY. MODELS ARE IN FAIR AGREEMENT WITH THE COLD FRONT MOVING INTO NORTHWEST NEB WILL EXIT WESTERN AND NORTH CENTRAL NEB BY 03Z. CUMULUS FIELDS ARE FORMING WITH PEAK HEATING OF THE DAY WITH ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP THAT MAY DROP CEILINGS BRIEFLY TO NEAR MARGINAL VISUAL FLIGHT RULES. THESE STORMS WILL PASS QUICKLY WITH BRIEF MENTION IN KLBF AND KVTN TAFS. WINDS MAY BE PROBLEMATIC WITH CONVECTION WITH ACTIVE WEATHER TO MOVE SOUTHEAST BEYOND 03Z THEN VISUAL FLIGHT RULES THE REMAINDER OF THE PERIOD FOR AREA TERMINALS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...TAYLOR AVIATION...KECK
Hazardous weather outlook, Jul 31, 3:06 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 306 PM CDT FRI JUL 31 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-010615- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 306 PM CDT FRI JUL 31 2009 /206 PM MDT FRI JUL 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO THE EVENING. THE GREATEST RISK WILL EXTEND SOUTH OF A LINE FROM CHAPPELL IN DEUEL COUNTY...TO BROWNLEE IN CHERRY COUNTY....TO AINSWORTH IN BROWN COUNTY...TP ONEILL AND EWING IN HOLT COUNTY. A COLD FRONT WILL PUSH SOUTHEAST THIS EVENING ACROSS WESTERN NEBRASKA WITH ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP...SOME OF WHICH MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. AFTER 9 PM CDT...THE CHANCE FOR THUNDERSTORMS WILL END AS THE COLD FRONT PUSHES SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE OVER NORTHERN PORTIONS OF THE OUTLOOK AREA SUNDAY NIGHT AND WEDNESDAY. AT THIS TIME...NO SEVERE THUNDERSTORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
In the hours before
Local storm report, Jul 31, 6:14 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 11 WNW CHAMBERS 42.27N 98.95W
07/31/2009 E1.00 INCH HOLT NE CO-OP OBSERVER
&&
MBYRDLocal storm report, Jul 31, 6:39 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 3 NW MERNA 41.52N 99.80W
07/31/2009 E0.88 INCH CUSTER NE PUBLIC
THE GROUND IS COVERED WITH NICKEL SIZED HAIL.
&&
MBYRDLocal storm report, Jul 31, 6:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 3 N MERNA 41.53N 99.76W
07/31/2009 E1.00 INCH CUSTER NE PUBLIC
&&
MBYRDLocal storm report, Jul 31, 7:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST BROKEN BOW 41.41N 99.64W
07/31/2009 M58 MPH CUSTER NE ASOS
&&
MBYRDLocal storm report, Jul 31, 7:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
712 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 4 NW BROKEN BOW 41.45N 99.69W
07/31/2009 E1.00 INCH CUSTER NE PUBLIC
THUNDERSTORM WINDS EST AT 60PMH.
&&
MBYRDLocal storm report, Jul 31, 7:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 NW BARTLETT 41.94N 98.62W
07/31/2009 E1.00 INCH WHEELER NE PUBLIC
&&
MBYRDThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:14 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 46 min |
| Jul 31, 7:50 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.